Antiphospholipid Antibody Syndrome Secondary to Trimethoprim/Sulfamethoxazole

September 2012 | Volume 11 | Issue 9 | Case Report | 1117 | Copyright © 2012

Abstract

Antiphospholipid antibody syndrome (APS) results from autoantibodies to cell surface phospholipids or phospholipid-binding proteins resulting in clotting anomalies and can have devastating sequelae, including stroke, deep venous thrombosis, pulmonary embolism, and recurrent spontaneous abortions. However, cutaneous manifestations are the first sign of APS in up to 41% of patients. We present a case report of APS that developed several days after taking trimethoprim/sulfamethoxazole. The clinical and pathological features of this unique presentation, differential diagnoses, and treatments are discussed.

J Drugs Dermatol. 2012;11(9):1117-1118.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Antiphospholipid antibody syndrome (APS) can cause catastrophic thrombotic events, with cutaneous manifestations as the first sign of APS in up to 41% of patients.1 It is important to promptly diagnose APS and begin anti-coagulation therapy to avoid irreversible damage secondary to thrombosis.

We present a case of a 51 year old woman with a two-year history of a chronic ulcer on her left lower extremity. The ulcer appeared infected and the patient was treated with cephalexin for one week. No improvement was noted and cephalexin was discontinued and trimethoprim/sulfamethoxazole was started. On day 3 of trimethoprim/sulfamethoxazole therapy, she developed multiple, asymptomatic lesions on her lower extremities associated with fevers and malaise. The lesions progressed diffusely over her whole body over the next 4 days. On day 7 of trimethoprim/sulfamethoxazole therapy, she noted that her toes were purple and black. Additional information elicited upon evaluation of the patient included a maternal history of stroke at age 40 years and fatal myocardial infarction at age 50 years and two cousins with unspecified blood clotting disorders.

Upon physical examination, the patient was afebrile and noted to have numerous < 1 mm, erythematous, non-blanching macules on her extremities (Figure 1A). On the feet bilaterally there were multiple retiform purpuric plaques with erythematous borders. Some areas were black and necrotic and other areas had flaccid bullae (Figure 1B). The affected areas were cold to touch. On the left medial lower extremity there was a 2-cm dry ulcer with erythematous indurated borders and a white scar (Figure 1C). Her dorsalis pedis, peroneal and popliteal pulses were 3+.

Initial laboratory assessment revealed anemia with schistocytes and spherocytes, thrombocytopenia, coagulopathy, with elevated liver function tests, lactate dehydrogenase, erythrocyte sedimentation rate (ESR), c-reactive protein (CRP), serum immunoglobulin (Ig) G and IgM. Further diagnostic testing revealed a positive lupus anti-coagulant test and ß 2-microglobulin IgM antibody. Histopathology revealed diffuse thrombosis with an intramural and perivascular mixed-cell infiltrate and absence of vasculitis (Figure 1D). All bacterial cultures were negative and vascular studies were normal.

The results along with the histopathology were consistent with APS as per the international concensus statement.2 Additional support for the diagnosis of APS included: (a) relatively young age, (b) maternal history of stroke and heart attack, (c) triggered by trimethoprim/sulfamethoxazole, (d) afebrile with no joint pain or other systemic symptoms, (e) non-healing lower extremity ulcer with atrophie blanche appearance for 2 years despite very strong peripheral pulses, hemoglobin A1c within normal limits and no other sequelae of vascular disease, (f) clinical presentation of retiform purpura and digital necrosis, (g) and laboratory findings, including elevated ESR, CRP, IgG, IgM as well as thrombocytopenia and hemolytic anemia.

The patient was started on prednisone 60 mg per day and over the next 7 days, the diffuse petechial rash improved, but the retiform purpuric plaques on her toes and feet progressively worsened. Anticoagulation therapy was initially held because of concerns about worsening the thrombocytopenia. Upon confirming the diagnosis of APS, therapy was started on long-term anticoagulation with enoxaparin and warfarin, which are considered first-line treatments in APS.3 Corticosteroids, plasma exchange, intravenous immunoglobulin and cyclophosphamide may be beneficial, but no large controlled trials have been performed and they are considered second-line treatments for refractory cases.4

Six-month follow-up revealed that the lesions were completely healed with loss of only minimal pulp of the right first toe. The patient is currently on long-term prophylaxis with warfarin and is doing well with no recurrence of disease.

↑ back to top


  • 1
  • 2

Related Articles